Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

June 11, 2018Martin County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 11, 2018, 4:38 AM CDT for Martin County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2018, 4:38 AM CDT (09:38 UTC)
Expired
Jun 11, 2018, 5:15 AM CDT
In force
37 min
Issued by
NWS Twin Cities, MN

County Martin County, MN

The radar

The Sioux Falls radar (KFSD), 155 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WWUS83 KMPX 110938
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
438 AM CDT MON JUN 11 2018

MNZ091-111015-
Martin-
438 AM CDT MON JUN 11 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MARTIN COUNTY...

At 437 AM CDT, a strong thunderstorm was located near Alpha, or 8
miles east of Jackson In Jackson County, moving north at 5 mph.

Nickel size hail & localized flooding are possible with this storm.

This storm will remain over mainly rural areas of west central Martin
County.

This includes Interstate 90 between mile markers 82 and 86.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4375 9485 4374 9474 4360 9474 4360 9485
TIME...MOT...LOC 0937Z 182DEG 6KT 4367 9482 

$$

ETA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 11, 2:38 AM CDT, 2 hours earlier.

Area forecast discussion, Jun 11, 2:38 AM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
238 AM CDT Mon Jun 11 2018

.SHORT TERM...(Today and tonight)
Issued at 237 AM CDT Mon Jun 11 2018

Showers and thunderstorms are expected to develop and move across
the region today and tonight. The main threat with these storms is
heavy rain. WPC has a slight risk of excessive rain across most of
Minnesota. A secondary threat today is large hail, but overall the
severe threat is lower than the hydro threat. SPC has a marginal
risk for severe weather across the southern half of the forecast
area, and slight risk down along I-90.

Early morning IR satellite imagery showed another batch of MCSs
across the Midwest. One was located in the eastern Dakotas, while
another one was located across Iowa. There is a upper level trough
over the high plains, with weak ridging over the Mississippi River
Valley. As a result, the shear profile is considerably less across
the southeast compared to the northwest. As the surface there is a
trough of low pressure in eastern South Dakota, and this trough will
slowly migrate eastward today and tonight.

As it does so, low level convergence will lead to thunderstorm
development. These storms should be elevated based on the forecast
soundings. The soundings do show a stout elevated mixed layer, and
this will set the stage for around 1500 to 2000 J/kg of MUCAPE,
which should lead to updrafts strong enough for some large hail. The
deep layer shear is marginal, and the hodograph shows a confused
wind profile in the mid levels of the storm. This should lead to a
multicellular storm mode, so anticipate more of a pulse-severe
threat than an organized storm mode.

Precipitable water is on the order of 1.75 to 2 inches, so those
storms that don't produce hail will likely produce very heavy rain.
HiRes models show a few 2 to 4 inch bullseyes across the region, so
isolated rainfall amounts of this magnitude seems reasonable. This
could lead to flooding along some smaller rivers and creeks that
are already running high.

.LONG TERM...(Tuesday through Sunday)
Issued at 237 AM CDT Mon Jun 11 2018

With the slowing of the frontal boundary precipitation now looks
to linger across west-central WI into Tuesday morning. Much drier
air moves in behind the front with sunny skies, dewpoints in the
low 50s, & highs around 80 leading to a couple of fantastic early
summer days Tuesday & Wednesday.

As high pressure at the surface slides off to the east warm
advection on the back side will help generate our next chance of
thunderstorms Wednesday night into Thursday morning, with the best
chances for precipitation across southern Minnesota.

An upper-level trough approaches the northern plains Friday which
looks to set the stage for an active couple of days over the
weekend. Large scale southerly flow will allow our highs to
approach 90 degrees Friday through Sunday & with the Gulf wide
open we'll see much more humid air return as dewpoints approach 70
degrees. Models are inconsistent with the timing & location of
the best thunderstorm chances but for now it looks like we'll have
decent chances across the area Friday through Sunday. With PW
values on the order of 1.5"-2" over the weekend, we'll have to
monitor the threat for heavy rain & potential flooding.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1057 PM CDT Sun Jun 10 2018

A strip of MVFR cigs continues from west central MN to southeast
MN and should remain there for the night. Eventually these cigs
will expand and lower to IFR across western MN late tonight.
Showers and thunderstorms will develop along the MN river around
that time, but will weaken to a few showers as they head into a
more stable airmass east of STC-MKT Monday morning. Additional
development expected as instability builds Monday afternoon ahead
of a cold front.

KMSP...VFR through much of the period, but some MVFR cigs are
possible as showers and thunderstorms expand in coverage later
Monday. It may be dry through early Monday afternoon, but TSRA
chances increase during the mid afternoon.

/OUTLOOK FOR KMSP/
Tue...MVFR early then VFR. Wind NW at 10-15 kts.
Wed...Mainly VFR. Wind W 10 kts.
Thu...VFR with MVFR/-TSRA possible early. Wind SE at 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...ETA
AVIATION...BORGHOFF
Hazardous weather outlook, Jun 11, 3:33 AM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
333 AM CDT Mon Jun 11 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
120845-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
333 AM CDT Mon Jun 11 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight
Thunderstorms are expected across western and far-southern MN
this morning, a few may become locally severe with large hail the
primary hazard. Additional thunderstorm development is expected
this afternoon & evening into central/eastern Minnesota & west-
central Wisconsin. Storms this afternoon will be capable of
producing large hail & damaging winds, but most of the severe
threat is expected to be contained to along the MN/IA border.
Heavy rain leading to localized flooding is the more likely hazard
area-wide, especially along the Minnesota River valley where
streams & rivers are already high from prior rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The next chance for thunderstorms comes Wednesday night.
Thunderstorms with a threat for heavy rain & flooding are
possible over the weekend.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed Monday afternoon &
evening, especially across far-southern Minnesota.

In the hours before

Special weather statement, Jun 11, 4:38 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
438 AM CDT MON JUN 11 2018

MNZ091-111015-
Martin-
438 AM CDT MON JUN 11 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MARTIN COUNTY...

At 437 AM CDT, a strong thunderstorm was located near Alpha, or 8
miles east of Jackson In Jackson County, moving north at 5 mph.

Nickel size hail & localized flooding are possible with this storm.

This storm will remain over mainly rural areas of west central Martin
County.

This includes Interstate 90 between mile markers 82 and 86.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4375 9485 4374 9474 4360 9474 4360 9485
TIME...MOT...LOC 0937Z 182DEG 6KT 4367 9482

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:27 AM CDTSpecial Weather StatementMPXMeeker2 hr
Jun 11, 10:54 AM CDTSpecial Weather StatementMPXMeeker3 hr
Jun 11, 11:17 AM CDTSpecial Weather StatementMPXDouglas, Pope, Swift3 hr
Jun 11, 11:20 AM CDTSpecial Weather StatementMPXRenville3 hr
Jun 11, 11:39 AM CDTSpecial Weather StatementMPXMartin3 hr
Jun 11, 12:09 PM CDTSpecial Weather StatementMPXAnoka, Benton, Carver, Chisago, Dakota, Hennepin and 5 more66 min
Jun 11, 1:40 PM CDTSpecial Weather StatementMPXChippewa, Lac qui Parle, Yellow Medicine80 min
Jun 11, 5:24 PM CDTHigh Wind WarningMPXBenton, McLeod, Meeker, Mille Lacs, Sherburne, Stearns and 1 more96 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.